Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 76, NWS Denver/Boulder, CO

June 24, 2008Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2008, 7:59 PM MDT for Morgan County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2008, 7:59 PM MDT (01:59 UTC)
Expired
Jun 24, 2008, 8:45 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Morgan County, CO

The radar

The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3975 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 250159
SVRBOU
COC087-250245-
/O.NEW.KBOU.SV.W.0076.080625T0159Z-080625T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 845 PM MDT

* AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF HOYT...OR 20 MILES SOUTHWEST OF FORT MORGAN...MOVING EAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWELVE-MILE
  CORNER...HOYT...ADENA SCHOOL AND ADENA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4024 10379 4002 10379 4001 10412 4018 10413
TIME...MOT...LOC 0159Z 259DEG 14KT 4009 10408

$$
BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 250231
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
831 PM MDT TUE JUN 24 2008

COC087-250245-
/O.CON.KBOU.SV.W.0076.000000T0000Z-080625T0245Z/
MORGAN CO-
831 PM MDT TUE JUN 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTH CENTRAL MORGAN COUNTY...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF TWELVE-MILE CORNER...OR 15 MILES SOUTHWEST OF
FORT MORGAN...MOVING EAST AT 14 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWELVE-MILE CORNER AND ADENA SCHOOL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4022 10379 4021 10380 4021 10379 4002 10379
      4002 10403 4018 10401 4024 10379 4023 10379
TIME...MOT...LOC 0231Z 267DEG 12KT 4009 10394

$$
BARJENBRUCH
000 
WWUS55 KBOU 250243
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
843 PM MDT TUE JUN 24 2008

COC087-250253-
/O.EXP.KBOU.SV.W.0076.000000T0000Z-080625T0245Z/
MORGAN CO-
843 PM MDT TUE JUN 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORGAN COUNTY
WILL EXPIRE AT 845 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4022 10379 4021 10380 4021 10379 4002 10379
      4002 10403 4018 10401 4024 10379 4023 10379
TIME...MOT...LOC 0243Z 267DEG 12KT 4009 10389

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:58 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 24, 2:58 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT TUE JUN 24 2008

.SHORT TERM...ISOLATED CONVECTION OCCURRING ACROSS MOUNTAINS AT
PRESENT...WITH A FEW CELLS TRYING TO DEVELOP ALONG A BOUNDARY ACROSS
ELBERT AND LINCOLN COUNTIES. REST OF AREA CURRENTLY VOID OF STORMS.
ECHOS MAINLY AT THE 1.5 DEGREE SCAN...SUGGESTING MOST STORMS ARE
HIGH BASED AND PRODUCING GUSTY WINDS. LATEST WATER VAPOR LOOPS
SUGGEST SHORTWAVE MOVING WESTERN COLORADO WHICH COULD BE ENHANCING
THE STORM ACTIVITY. AT ANY RATE...THE STORMS ARE EXPECTED MOVE ONTO
THE PLAINS SHORTLY. CURRENT SURFACE DEWPOINTS ACROSS THE PLAINS
RANGE FROM THE MID 30S TO LOWER 40S ALONG FRONT RANGE TO THE LOWER
50S FAR NORTHEAST CORNER. LAPS ANALYSIS SHOWING CAPE VALUES
GENERALLY AROUND 1000 J/KG...WITH SOME CIN OVER THE NORTHEAST CORNER.
GIVEN THE FAIRLY LOW DEWPOINTS...NOT ANTICIPATING ANY SEVERE STORMS.
GUSTY OUTFLOW WIND A GOOD POSSIBILITY. COULD STILL SEE A FEW
MARGINAL SEVERE STORMS IN THE FAR NORTHEAST CORNER ONCE THE CIN
IS ERODED. MODELS KEEP 50 DEGREE DEWPOINTS IN THAT AREA THROUGH 03Z.
THOUGH WINDS ALOFT ARE FAIRLY LIGHT...THERE SHOULD BE ENOUGH LOW
LEVEL SHEAR TO SUPPORT THE SEVERE THREAT. HAIL AND WIND GUSTS TO
60 MPH THE MAIN THREATS. ONCE AIRMASS BEGINS TO STABILIZE DURING THE
EVENING...SHOULD SEE STORMS COME TO AN END BY MIDNIGHT WITH SKIES
CLEARING. ON WEDNESDAY...UPPER LEVEL RIDGE TO REMAIN ENTRENCHED OVER
AREA. MODELS ROTATE SOME MID LEVEL INTO THE RIDGE ACROSS THE AREA
FROM THE SOUTH. DAYTIME HEATING WILL BE ENOUGH TO GENERATE SOME
CONVECTION. BUT AMOUNT OF CONVECTION SHOULD BE LIMITED AS QG
VERTICAL VELOCITY PROGS SHOW LITTLE IF ANY ASCENT. BOTH THE NAM AND
GFS SHOW NORTHERLY SURGE MOVING ACROSS PLAINS BY 18Z. FORECAST
SOUNDINGS THROUGH THE AFTERNOON SHOW CAPES AROUND 500 J/KG WITH CIN
BETWEEN -10 AND -50 J/KG. THIS AIRMASS MAY BE TOO STABLE FOR ANY
STORMS. BUT NAM GENERATES SOME QPF ALONG FOOTHILLS AND ADJACENT
PLAINS. WILL KEEP THE LOW POPS GOING. GUIDANCE TEMPERATURES SHOWING
LOWER 90S ACROSS PLAINS. MAY BE A BIT WARM IF SURGE BRINGS COOLER
AIR INTO REGION. WILL CONTINUE THE CURRENT TEMPERATURE GRIDS...WHICH
IS IN LINE WITH THE GUIDANCE.

.LONG TERM...MODELS HAVE THE UPPER RIDGE AXIS SLIDE EAST OF THE
FORECAST AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.  AN UPPER
TROUGH MOVES EASTWARD ACROSS SOUTHERN CANADA THURSDAY NIGHT INTO
FRIDAY...FLATTENING THE UPPER RIDGE OVER US SOMEWHAT.  BY LATER
FRIDAY AND ON INTO THE WEEKEND...THE UPPER RIDGE BUILDS THROUGH
COLORADO UP TO THE NORTHWEST.  THE FLOW ALOFT IS WEST-SOUTHWESTERLY
AND FAIRLY WEAK THROUGH ALL THE PERIODS.  THE QG VERTICAL VELOCITY
FIELDS SHOW LITTLE IN THE WAY OF ANY SYNOPTIC SCALE ENERGY WEDNESDAY
NIGHT AND THURSDAY.  BY THURSDAY NIGHT INTO FRIDAY...THERE IS WEAK
UPWARD MOTION IN ASSOCIATION WITH THE TROUGH TO OUR NORTH.  THE
BOUNDARY LAYER FLOW IS FAIRLY BENIGN WEDNESDAY NIGHT THROUGH
THURSDAY EVENING.  BY FRIDAY MORNING...BOTH MODELS SHOW A SURGE OF
SLIGHTLY COOLER AIR AND SOME UPSLOPE FLOW FOR THE REST OF THE DAY.
THE UPSLOPE CONTINUES INTO FRIDAY NIGHT.  FOR MOISTURE...THERE IS
SOME IN THE MID AND UPPER LEVELS OVER MUCH OF THE FORECAST AREA
WEDNESDAY EVENING.  BY LATE DAY THURSDAY...ONLY THE EASTERN THIRD OF
THE FORECAST AREA HAS ANY MID OR UPPER LEVEL MOISTURE OVER IT.  BY
FRIDAY MORNING...THE LOWER LEVELS OF THE PLAINS MOISTEN UP SOMEWHAT
WITH THE UPSLOPE AND COOLER AIRMASS.  THE THETA-E AXIS IS EAST OF
THE FORECAST AREA WEDNESDAY EVENING THROUGH THURSDAY NIGHT.   BY
FRIDAY EVENING...THERE IS AN AXIS FROM EAST CENTRAL COLORADO INTO
NORTH CENTRAL COLORADO.  THE BOUNDARY LAYER DEW POINTS ARE IN THE
40S F OVER THE EASTERN HALF OF THE PLAINS WEDNESDAY EVENING...LOWER
TO THE WEST.  BY LATE DAY THURSDAY...MOST OF THE PLAINS ARE QUITE
DRY...WITH THE FAR EASTERN AREAS SHOWING LOWER 50S F DEW POINTS.  ON
FRIDAY...THE PLAINS AND LOWER FOOTHILLS HAVE MID 40S F TO MID 50S F
ALL DAY.  ON WEDNESDAY EVENING...THERE IS SOME CAPE OVER THE FAR
EAST...THE PALMER RIDGE AND THE FOOTHILLS.  ON LATE DAY THURSDAY
...THERE IS LITTLE CAPE OVER THE FORECAST AREA EXCEPT THE NORTHEAST
CORNER.  FOR LATE DAY FRIDAY...MUCH OF THE FORECAST AREA HAS DECENT
CAPE OVER IT.  LAPSE RATES ARE QUITE STEEP WEDNESDAY EVENING AND
LATE DAY THURSDAY.  ON FRIDAY...THERE IS A PRETTY DECENT CAP OVER
MUCH OF THE EAST WITH THE NEW AIR MASS AND UPSLOPE FLOW IN PLACE.
THE QPF FIELDS HAVE MINIMAL MEASURABLE RAINFALL FOR US WEDNESDAY
EVENING.  VERY LITTLE TO NONE LATE DAY THURSDAY...WITH THE
BEST...ALBEIT QUITE SPARSE...ON FRIDAY AFTERNOON.  FOR POPS...WILL
MAKE SOME MINOR CHANGES...WITH 0% - 20% IN ALL AREAS.  FOR
TEMPERATURES...THURSDAYS HIGHS ARE UP 0-1 C FROM WEDNESDAYS.  ON
FRIDAY...HIGHS DROP SOME 2-5 C DOWN FROM THURSDAYS READINGS.  FOR
THE LATER DAYS...MODELS HAVE A MORE SIGNIFICANT RIDGE OVER COLORADO
WELL INTO THE NORTHERN ROCKIES NORTHWEST OF COLORADO FROM SATURDAY
THROUGH MONDAY.  BY TUESDAY...UPPER TROUGHING MOVES INTO THE WESTERN
UNITED STATES MOVING THE RIDGE EASTWARD...BUT STILL IN PLAY FOR US.
IT LOOKS HOT AND PRETTY DRY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. ISOLATED
HIGH BASED STORMS STILL POSSIBLE UNTIL 03Z.  THE THUNDERSTORMS WILL
PRODUCE GUSTY OUT FLOW WINDS. NORTHERLY SURGE POSSIBLE AFTER 18Z
WEDNESDAY...WITH WINDS BECOMING NORTHEAST. COULD SEE A FEW HIGH
BASED STORMS DEVELOP DURING THE AFTERNOON. RAINFALL WILL BE LIMITED
BUT STORMS COULD PRODUCE GUSTY OUTFLOW WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/RJK
Hazardous weather outlook, Jun 24, 10:44 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT TUE JUN 24 2008

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE AREA. MOST OF STORMS WILL BE HIGH BASED AND
PRODUCE GUSTY WINDS. A FEW STORMS OVER THE NORTHEAST CORNER OF
COLORADO COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
FOR MUCH OF THE FORECAST AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

In the hours before

Local storm report, Jun 24, 4:18 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             6 ENE GENOA             39.31N 103.40W
06/24/2008  M0.88 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

JK
Local storm report, Jun 24, 4:47 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
447 PM MDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 ENE GENOA             39.31N 103.40W
06/24/2008  M0.88 INCH       LINCOLN            CO   TRAINED SPOTTER

0412 PM     HAIL             6 ENE GENOA             39.31N 103.40W
06/24/2008  M0.88 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:54 PM MDTSevere Thunderstorm WarningBOUWashington29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.